Pharmaceutical

Class of diabetes drugs may cause painful blistering skin condition

diabetes illus250x03 Class of diabetes drugs may cause painful blistering skin condition A class of type 2 diabetes treatments may cause users to develop large fluid-filled blisters called bullous pemphigoid.

The Food and Drug Adminsitration (FDA) received enough reports of pemphigoid in patients who were treated with diabetes treatments known as DPP-4 inhibitors that it was listed in the agency’s latest quarterly Potential Signals of Serious Risks/New Safety Information for April to June 2016.

DPP-4 (dipeptidyl peptidase 4) inhibitor medications include the brand names Glyxambi, Kazano, Janumet, Janumet XR, Januvia, Jentadueto XR, Jentadueto, Kombiglyze XR, Nesina, Onglyza, Oseni, and Tradjenta. The first DPP-4 inhibitor hit the market in 2006.

According to the Mayo Clinic, pemphigoid don’t easily rupture when touched. They usually appear on the lower abdomen, groin, upper thighs and arms. Blisters are often located along creases or folds in the skin, such as on the inner side of a joint. They can be very itchy and can affect the mucous membranes including the mouth or eyes. The condition requires prompt diagnosis and treatment.

Ruptured blisters can become infected, which can lead to sepsis, a potentially life-threatening blood infection that affects the entire body.

Anyone who has experienced blistering or other side effects while taking DPP-4 inhibitors should contact their doctors, and file a report with the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Sources:
FDA
Mayo Clinic